An unusual case study reported by clinicians and researchers at the University of Toronto and University Health Network has shown how excessive amounts of vitamin D can lead to kidney failure.
The case study, detailed the in today’s edition of the Canadian Medical Association Journal, describes a 54-year-old man with no prior fractures or documented vitamin D deficiency whose naturopath had prescribed him a high dose of vitamin D.
The patient was unable to find the specific brand prescribed by the naturopath and substituted one with a higher concentration of Vitamin D. Over two years, he took up to 12 drops daily, or 12,000 units of vitamin D. He now has kidney failure, due to high blood levels of calcium that led to deposits of calcium in the kidney.
The patient’s kidney function is 34 per cent, compared to normal function at more than 60 per cent, according to the case study.
“Patients should recognize that vitamin D is a medication, and can be associated with risks, particularly when taken at large doses,” says Dr. Bourne Auguste, a master’s student at U of T’s Institute of Health Policy, Management and Evaluation who was the lead author on the paper.
“More is not better in this example.”
Auguste, who is also a clinical fellow in the home dialysis program at the Toronto General Hospital at the University Health Network, worked on the case study with two clinician researchers based at the hospital and U of T: Joanne Bargman, a professor of medicine, and Carmen Avila-Casado, a professor of laboratory medicine and pathobiology.
According to Osteoporosis Canada, vitamin D doses up to 2,000 units daily are safe. They recommend vitamin D doses from 800 to 2,000 units daily for older adults and those at high risk for osteoporosis.
Vitamin D toxicity is rare, but symptoms can include high blood pressure, confusion and kidney stones. Auguste also points out that not everyone needs vitamin D supplements, and that low-risk patients should speak to their physicians about why they are considering taking it.
With files from the Canadian Medical Association Journal and Toronto General Hospital